Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS San Francisco Bay Area, CA

March 6, 2024Monterey County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 6, 2024, 12:31 PM PST for Monterey County, California. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2024, 12:31 PM PST (20:31 UTC)
Expired
Mar 6, 2024, 1:30 PM PST
In force
59 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 12:42 PM PSTFLOOD4 S Prunedale, CAFlooding on Harrison Rd Between Sala and Boronda Rds.
Mar 6, 12:46 PM PSTFLOOD4 Nnw Salinas, CAN Main St and Russell Rd.
Mar 6, 12:56 PM PSTFLOOD3 S Prunedale, CARoadway flooding on Harrison Rd between Sala and Boronda roads.
Mar 6, 1:07 PM PSTFLOOD3 Nnw Salinas, CARoadway flooding on north Main St south of Espinosa Rd.
Mar 6, 1:17 PM PSTFLOOD3 S Prunedale, CANear Ralph Lane and US 101 North. Vehicle stuck in flood waters.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS56 KMTR 062031
FFWMTR
CAC053-062130-
/O.NEW.KMTR.FF.W.0002.240306T2031Z-240306T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1231 PM PST Wed Mar 6 2024

The National Weather Service in San Francisco has issued a

* Flash Flood Warning for...
  Northwestern Monterey County in central California...

* Until 130 PM PST.

* At 1231 PM PST, Doppler radar indicated heavy rain across the 
  warned area. Between 0.5 and 1 inch of rain has fallen. Additional 
  rainfall amounts up to 0.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  North Salinas, Bolsa Knolls, Santa Rita, Boronda and Prunedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3669 12169 3679 12168 3678 12157 3668 12159

FLASH FLOOD...RADAR INDICATED

$$

Flynn
2 follow-up statements
858 
WGUS76 KMTR 062048
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
1248 PM PST Wed Mar 6 2024

CAC053-062130-
/O.CON.KMTR.FF.W.0002.000000T0000Z-240306T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
1248 PM PST Wed Mar 6 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM PST THIS 
AFTERNOON FOR NORTHWESTERN MONTEREY COUNTY...

At 1248 PM PST, local law enforcement reported flash flooding on 
Harrison Road near the Sala Rd Hwy 101 exit. Between 1 and 1.5 
inches of rain have fallen. Additional rainfall amounts up to 0.5 
inches are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
North Salinas, Boronda and Prunedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3669 12169 3679 12168 3678 12157 3668 12159

FLASH FLOOD...OBSERVED

$$

Flynn
954 
WGUS76 KMTR 062128
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
128 PM PST Wed Mar 6 2024

CAC053-062138-
/O.EXP.KMTR.FF.W.0002.000000T0000Z-240306T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
128 PM PST Wed Mar 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 130 PM PST THIS AFTERNOON FOR 
NORTHWESTERN MONTEREY COUNTY...

The rain intensity has decreased. A flood advisory remains in effect 
through 315 PM for minor flooding in low-lying and poor drainage 
areas. Please continue to heed remaining road closures.

&&

LAT...LON 3669 12169 3679 12168 3678 12157 3668 12159

$$

Flynn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 9:54 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 6, 9:54 AM PST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
954 AM PST Wed Mar 6 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 1209 AM PST Wed Mar 6 2024

Rain chances persist through today with drier conditions by late
week. Unsettled conditions return for early next week with rain
back in the forecast. Overall not looking for anything overly
impactful weather-wise through the next 7 days or so.

&&

.UPDATE...
Issued at 837 AM PST Wed Mar 6 2024

Pretty active start to the day thanks to a storm system spinning
off the coast. The nearby storm has led to showers and
thunderstorms across the Bay Area, Central Coast, and coastal
waters. KOAK sounding indicated a PWAT of 0.82", which is above
the 90th percentile. In other words, juicy airmass in place. As a
result, some of the stronger showers this morning dropped lots of
rain in a short amount of time leading to localized flooding.
Rainfall amounts over the last few hours have varied greatly given
the scattered/convective nature of the precip. A few stand outs
are near Moss Landing, Santa Cruz Mts, and just east of San Jose
with amounts just under an inch of rain. In addition to higher
PWATs the sounding also indicated instability with MUCAPE around
80 J/kg, which is just shy of the 90th percentile for today. FCST
CAPE is expected to be over 300 J/kg. No thunderstorms over land
so far, but a few strikes have been picked up over the offshore
waters. Latest meso-analysis indicates the best instability remain
offshore.

For the rest of today - hit or miss showers/convection will be the
norm. The offshore instability will inch its way over land this
afternoon. SPC does have much of the forecast area in a general
mention of thunderstorms with the best timing this afternoon/peak
heating.

No update needed. Stay weather aware today in case any
significant weather advisories or additional flood advisories are
issued.

&&

.SHORT TERM...
(Today and tonight)
Issued at 1209 AM PST Wed Mar 6 2024

A closed upper low located around 300 nm west of the Central Coast
this morning will gradually approach the Big Sur region this
afternoon before trekking inland over SoCal tonight. The forecast
remains relatively unchanged with shower chances increasing this
morning and afternoon. Some limited instability is present near the
low and a small (10-15 percent) chance for an isolated thunderstorm
remains, primarily from the Monterey Bay area south. Additional rain
amounts will be overall light and on the order of 0.1-0.2" for most
areas. Exceptions are for the East Bay (very little to no precip)
and Santa Lucias (0.3-0.5"). Given the convective nature of showers
this afternoon can't rule out a locally higher total here or there
but even this should remain below about an inch or so. Light
southerly winds will switch around to northerly tonight while
becoming a little breezy along the coast. As for temperatures they
will remain fairly seasonal with highs in the lower to mid 60s and
lows in the upper 30s and 40s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 1209 AM PST Wed Mar 6 2024

High pressure will prevail on Thursday and Friday with more sunshine
and seasonal temperatures. Look for highs mostly in the 60s with
lower in the upper 30s and 40s.

A troughing pattern looks to establish by early next week with rain
chances returning. Amounts look light to moderate and not overly
impactful at this point in time.

Forecast model ensembles and the latest Climate Prediction Center
outlook suggests a shift towards drier conditions/near-normal
precipitation headings towards mid month.

&&

.AVIATION...
(18Z TAFS)
Issued at 935 AM PST Wed Mar 6 2024

A weak low pressure continues to spin offshore the Big Sur
coast. As of now, radar continues to show quasi-stationary
showers over the coastal waters while more rain is slowly moving
northward into the Central Coast as the low pushes inland. Best
chance for more widespread showers across area terminals will be
between 21z-01z this afternoon. As the low meanders offshore and
slowly pushes inland, surface winds will remain generally light
and variable across the region. By the afternoon, the frontal
boundary currently located offshore Point Reyes will move inland
as well, which will result in a wind shift to breezy northwesterly
winds. These breezy NW winds will linger through the overnight
hours into much of Thursday. There's low to moderate confidence on
cig development overnight tonight into early morning Thursday,
but current thinking is that it will be patchy across the Central
Coast and breezy N/NW winds across the North Bay will help to keep
SF Bay area terminals dry/VFR, but some lowered cloud decks as low
as 3500 feet are possible overnight.

Vicinity of SFO...Light variable winds with VFR conditions. Some
light precip will move into the terminal in the next hour or so
with more widespread light showers entering later this afternoon
after 21z. Surface winds will switch NW and become breezy with
speeds of 15 knots after 21-22z as well. VFR is expected through
the TAF period, but some patchy low clouds around 3500-4500 feet
may develop after 03z before scattering out Thursday morning.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Currently VFR with cloud decks around
5000-7000 feet. Southerly winds will continue at KSNS but KMRY
will remain generally light and variable as the low offshore
moves inland. Breezy NW winds are expected to prevail through the
rest of the TAF period after 01z-03z this evening. There is low to
moderate confidence in cigs developing near KMRY this evening -
it may stay confined to adjacent coastal terrain. But given
onshore flow and wetter conditions, opted to include it in the taf
for now.

&&

.MARINE...
(Today through Monday)
Issued at 935 AM PST Wed Mar 6 2024

Rain showers and an isolated thunderstorm or two remain possible
through the afternoon today with low pressure residing offshore
the Central Coast. Low pressure will continue to push east and
move inland, which will result in breezy to gusty northwest winds
across the coastal waters this afternoon through Thursday
morning. Rough seas will build early Thursday, briefly abate
Friday, and rebuild this weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM to 9 PM PST Thursday for Mry Bay.

     Small Craft Advisory from 9 PM this evening to 9 PM PST Thursday
     for Pigeon Pt to Pt Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10
     nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.

     Small Craft Advisory from 9 PM this evening to 3 PM PST Thursday
     for Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 9 PM PST Thursday for Pt Arena to Pt
     Reyes 10-60 NM.

     Small Craft Advisory from 3 PM this afternoon to 9 PM PST
     Thursday for Pigeon Pt to Pt Pinos 10-60 NM.

&&

SHORT TERM...SPM
LONG TERM....SPM
AVIATION...McCorkle
MARINE...McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Mar 6, 6:48 AM PST, 5 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
648 AM PST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     Flood            3 ESE Santa Clara       37.35N 121.91W
03/06/2024                   Santa Clara        CA   Law Enforcement

            Water blocking off-ramp.

&&

MM
Special weather statement, Mar 6, 11:19 AM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1119 AM PST Wed Mar 6 2024

CAZ517-528-530-061945-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Southern Monterey Bay and Big Sur Coast CA-
Santa Lucia Mountains and Los Padres National Forest CA-
1119 AM PST Wed Mar 6 2024

...GUSTY SHOWERS WILL IMPACT WEST CENTRAL MONTEREY COUNTY THROUGH
1145 AM PST...

At 1119 AM PST, Doppler radar was tracking gusty showers near
Spreckels, or 7 miles southeast of Seaside, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seaside, Carmel Valley Village, and Spreckels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3652 12163 3651 12177 3663 12181 3665 12162
TIME...MOT...LOC 1919Z 174DEG 5KT 3657 12170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Flynn
Special weather statement, Mar 6, 11:56 AM PST, 35 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1156 AM PST Wed Mar 6 2024

CAZ518-528-530-062030-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Park CA-
Southern Monterey Bay and Big Sur Coast CA-
1156 AM PST Wed Mar 6 2024

...GUSTY SHOWERS WILL IMPACT WESTERN SAN BENITO AND NORTHWESTERN
MONTEREY COUNTIES THROUGH 1230 PM PST...

At 1156 AM PST, Doppler radar was tracking gusty showers near
Boronda, or near Salinas. These showers were nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salinas, Castroville, Prunedale, and Boronda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3678 12177 3683 12157 3671 12151 3665 12173
TIME...MOT...LOC 1956Z 338DEG 0KT 3675 12165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Flynn
Local storm report, Mar 6, 12:23 PM PST, 8 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1223 PM PST Wed Mar 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     Flood            2 SSW Prunedale         36.77N 121.67W
03/06/2024                   Monterey           CA   Law Enforcement

            0.5 feet of water cover the #1 lane.

1222 PM     Rain             2 NW Salinas            36.71N 121.66W
03/06/2024  M0.90 inch       Monterey           CA   Broadcast Media

            Heavy/intense rain in under 30 minutes.
            Location is estimated.

&&

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 5:07 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz2 hr
Mar 6, 5:17 AM PSTAreal Flood AdvisoryMTRSanta Clara3 hr
Mar 6, 11:19 AM PSTSpecial Weather StatementMTRMonterey26 min
Mar 6, 11:56 AM PSTSpecial Weather StatementMTRSanta Cruz34 min
Mar 6, 12:17 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito3 hr
Mar 6, 1:01 PM PSTSpecial Weather StatementMTRSanta Cruz29 min
Mar 6, 1:15 PM PSTAreal Flood AdvisoryMTRAlameda, Santa Clara3 hr
Mar 6, 1:18 PM PSTAreal Flood AdvisoryMTRContra Costa4 hr
Mar 6, 1:52 PM PSTAreal Flood AdvisoryMTRSan Mateo117 min
Mar 6, 2:01 PM PSTSpecial Weather StatementMTRSanta Clara29 min
Mar 6, 2:03 PM PSTSpecial Weather StatementMTRSanta Clara27 min
Mar 6, 2:09 PM PSTSpecial Weather StatementMTRSanta Clara36 min
Mar 6, 2:10 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa5 hr
Mar 6, 2:18 PM PSTAreal Flood AdvisoryMTRSanta Clara, Santa Cruz3 hr
Mar 6, 2:29 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara3 hr
Mar 6, 2:30 PM PSTAreal Flood AdvisoryMTRSanta Clara3 hr
Mar 6, 2:35 PM PSTSpecial Weather StatementMTRSanta Clara25 min
Mar 6, 3:22 PM PSTSpecial Weather StatementMTRContra Costa23 min
Mar 6, 3:25 PM PSTAreal Flood AdvisoryMTRSan Benito3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.